As kids, we all did stupid things and unfortunately, dangerous dares or challenges were something we all dealt with or heard about. However, recent internet and viral challenges have caused harm and even death to teens. And the most recent Benadryl challenge is yet another one of them.
In April, a 13-year-old Ohio boy named Jacob Stevens died due to overdosing on Benadryl. CNN reported that after Stevens and his friends took too much of the popular allergy medication, he “was on a ventilator for almost a week before he died.” It is the most recent death due to the Benadryl challenge.
Here’s what parents should know about the dangerous TikTok trend, even if it’s not technically allowed to trend or go viral on the app. Read on about what the Benadryl challenge is, who started it, what a Benadryl overdose looks like and how to prevent it.
Related: What Is The Blue Whale Challenge? What Parents Need to Know About This Dangerous Trend
What is the Benadryl challenge on TikTok?
The Benadryl challenge has been around for years on TikTok and involves taking an excessive amount of pills of the antihistamine called diphenhydramine all at once (which, in its name-brand form, is Benadryl) according to Psychiatrist.com.
For reference, children 12 and up are supposed to take only 1 to 2 capsules or tablets of Benadryl every 4 to 6 hours. That’s, at most, 12 capsules of Benadryl in a 24-hour period. This challenge is essentially encouraging kids to take the maximum daily dosage all at once.
Why are kids doing the Benadryl challenge?
As Psychiatrist.com reported, the Benadryl challenge can also be known as a “hallucination game” since the “goal” of the challenge is to have hallucinations or a “high” of that sort. Just like other harmful challenges—seen on TikTok or other challenges that have been around years before the app took off—like the pass-out challenge, the “goal” is to feel some kind of high from doing unhealthy and unsafe activities like abusing substances or self-harming.
Related: Here’s What Parents Need to Know About The BORG Drinking Trend
Who started the Benadryl challenge?
Misusing substances or over-the-counter (OTC) medications to get some sort of high unfortunately isn’t new. Even though the Benadryl challenge has gained some steam recently due to the unfortunate death of Stevens in April 2023, the challenge has been around since at least 2020, according to Good Housekeeping. And at the time, Healthline reported that the issue had gotten so out of hand that the Food and Drug Administration (FDA) had to warn about what can happen if you take too much Benadryl.
View the original article to see embedded media.
In September 2020, TikTok user @natalied622 posted about how she nearly died in 2018 while trying to take Benadryl to get high. She shared her story because of the rising popularity of the challenge at the time, writing that she was on a ventilator and in a coma for three days. As she wrote, this challenge is not worth nearly dying (or actually dying).
Related: Why Is April 24 Trending on TikTok? Here Are The Disturbing Details For Parents and Women To Know
How many kids and teens have died because of the Benadryl challenge?
It’s unclear the exact number of kids and teens who’ve been hospitalized because of an overdose on the popular allergy medication. However, as reported above, the most recent death due to the Benadryl challenge was 13-year-old Jacob Stevens. And he’s unfortunately not the first. In 2020, Good Housekeeping reported on a 15-year-old girl from Oklahoma overdosing on Bendryl and dying.
Again, the FDA and Benadryl put out statements about how harmful this challenge is in 2020. TikTok also gave a statement to People in April 2023, saying, “At TikTok, we strictly prohibit and remove content that promotes dangerous behavior with the safety of our community as a priority. We have never seen this type of content trend on our platform and have blocked searches for years to help discourage copycat behavior.” They also stated that they have a “team of 40,000 safety professionals” whose job it is to “remove violations of our Community Guidelines” and they want others to report the videos to help with their removals as well.
Despite TikTok’s insistence that these videos “never” trend on the app, when three teens were hospitalized in May 2020 in Texas due to a Benadryl overdose, they all reportedly stated that they saw TikToks on the challenge before doing it.
Related: Disneyland Issues New Warning to Riders After Dangerous TikTok Trend Takes Off
What happens when you overdose on Benadryl?
As the FDA warned in their Sept. 24, 2020 statement about Benadryl overdosing, taking more than the recommended amount of the diphenhydramine, an antihistamine, can cause “serious heart problems, seizures, coma or even death.”
What do you do if your child overdoses on Benadryl?
If you suspect your child or someone else you know has overdosed on Benadryl or has taken an excessive amount, immediately go to the emergency room. Symptoms of an overdose, again, are “dry mouth, fast/irregular heartbeat, blurry vision, red and flushed skin, dilated pupils, dizziness, shortness of breath, and drowsiness” and can even result in their heart stopping.
In a previous interview with Parade, says Dr. Lonna Gordon, MD, Chief of Adolescent Medicine at Nemours Children’s Hospital-Florida, said that only medical providers can help expel Benadryl from your system. “There are medicines used to help the body eliminate Benadryl from the body faster, but there is no medicine/antidote,” Dr. Gordon said. “Being under a doctor’s care allows for observation if the heart starts beating irregularly.”
It’s important to get as much information as you can from your child if they can give it. And if you’re able to find the bottle they took the medicine from, bring it with you. In events like this, time is key and getting professional medical help as fast as possible can make the difference in whether your child lives or dies.
Related: The ‘Kool-Aid Man Challenge’ Has, Unfortunately, Returned—Here’s What Parents and Property Owners Should Know
How much Benadryl can you actually take?
As stated above, children 12 and up are supposed to take 1 to 2 capsules or tablets of Benadryl every 4 to 6 hours. That’s, at most, 12 capsules of Benadryl in a 24-hour period.
Typical side effects of normal Benadryl usage include “extreme drowsiness, dilated pupils, blurry vision, confusion, racing heart, dry mouth, difficulty urinating and agitation.”
There’s a reason that most medications have child-safe lids; kids can sometimes get into pills they’re not supposed to, purposely or not. However, once they’re old enough to get through those caps—and old enough to become influenced by dangerous challenges on TikTok or otherwise—the best way to prevent the misuse of medications or substances is through education.
Make sure you’re creating an open and safe environment for your kids to talk to you and for you to have conversations about the dangers of overdosing and taking drugs. And be honest about how death is a very real outcome from it.
Creating that space hopefully cultivates a relationship where your kids can come to you if they are curious or have questions about trends they’re seeing online before they even think about trying them.
Next up, find out what the “Beezin'” trend is on TikTok and why it’s dangerous.